Journal of Radiology Case Reports, Vol 13, No 5 (2019)

Font Size:  Small  Medium  Large
Methadone-induced Toxic Encephalopathy In Pediatric Patients: Two Case Reports

Methadone-induced Toxic Encephalopathy In Pediatric Patients: Two Case Reports

Siew Ching Tiong, Julian Sau Lian Chieng, Hau Wei Khoo, Chee Hui Ng

Bookmark and Share
         

Abstract


Toxic encephalopathy is a wide spectrum of encephalopathy secondary to insult from toxic substances, with variable clinical presentations from minor cognitive impairment to severe neurological dysfunction and death. Methadone-induced toxic encephalopathy is an extremely rare form of toxic encephalopathy which typically demonstrates abnormal imaging findings in the dentate nuclei or cerebellum. This is a report of methadone-induced toxic encephalopathy in two toddlers secondary to accidental ingestion. They were brought in unconscious to the emergency department of a tertiary hospital and were found to be cyanotic and pulseless, requiring cardiopulmonary resuscitation and mechanical ventilation. Magnetic resonance imaging (MRI) of the brain of both patients showed similar findings of symmetrical hyperintense foci in bilateral cerebellar hemispheres on T2-weighted and fluid-attenuated inversion recovery (FLAIR) sequences. These areas also demonstrated diffusion restriction on diffusion weighted imaging (DWI). Blood and urine toxicology results confirmed the presence of methadone in both patients. As the exact substance of accidental ingestion may not be known at the time of presentation, early radiological diagnosis of methadone-induced encephalopathy may prompt early initiation of treatment to prevent further life-threatening complications, particularly in vulnerable pediatric population.

Full Text: PDF Full Text Interactive Full Text